Q: I'm a 57-year-old woman who went through menopause several years ago. To help prevent osteoporosis (thinning of the bones), my doctor recently advised that I take estrogen hormones. To reduce the risk of cancer of the uterus, he also prescribed another female hormone, Provera.

After the first month of treatment, I had five days of bleeding, just like a menstrual period. This surprised and worried me, but my doctor said it was to be expected. The next month I didn't have a period, but the third month I did.

I would like to know whether other women have had the same experience and if this bleeding is a cause for concern.

A. Many women have what seems like a menstrual period when taking estrogen hormones after the menopause. Called withdrawal bleeding, this is the body's natural response to taking the female hormones that your ovaries once made.

I assume you're taking a commonly prescribed course of treatment, something like estrogen pills on days 1 to 25 each month, with the Provera on days 16 to 25. If so, withdrawal bleeding is not unusual during the days you're not taking any hormones (days 26 to 30). Stopping the hormones signals your body to induce a menstrual period.

Recent research has shown that taking estrogen hormones continuously, along with progesterones like Provera, decreases or eliminates withdrawal bleeding, while providing the same benefits and low risk of traditional treatment. If the withdrawal bleeding bothers you, I suggest discussing this alternative treatment with your doctor.

I'd like to emphasize that while withdrawal bleeding is most likely a normal response, vaginal bleeding on days when you're taking estrogen hormones may not be. In other words, if you experience unexpected bleeding, you should see your doctor about this potential warning sign of cancer of the uterus. Fortunately, however, most cases of irregular bleeding while taking estrogen therapy are benign.

Q. After some blood tests recently, my doctor told me I had a "trace" of hepatitis B in my blood. Just exactly what does this mean? How do I get rid of it?

A. You'll need more information to know what to make of your blood test. The blood tests used to detect hepatitis B can be very complicated and confusing. I'll try to boil them down to a few simple guidelines.

Hepatitis B is a virus that causes a liver infection (hepatitis), commonly known by the yellow jaundice color it gives to the skin and eyes. Like the AIDS virus, this virus is passed from one person to another by contact with infected blood or by sexual contact. However, it's much more contagious than the AIDS virus, and very tiny amounts of blood are enough to transmit the infection.

Once infected, your body may successfully fight the infection and you may never even know you had it until it shows up in a blood test. In other cases, the infection can cause serious liver damage and, in rare cases, can even be fatal. And about 5 to 10 percent of people fail to combat the infection well enough, and it lingers on inside them.

This last group of people fall into one of several categories, including 1) those in whom the infection continues to cause liver damage (chronic active hepatitis) and 2) those in whom the infection persists without causing major damage. In both cases, these people remain hepatitis B "carriers" and can pass the infection on to others.

Now for the hepatitis B blood tests. There are two main types, one that detects part of the virus itself (the hepatitis antigen) and one that measures the body's successful victory over this infection (the hepatitis antibody).

What you want to know is whether you have the hepatitis antigen, in which case you're still infectious, or just the hepatitis antibody, which means you've fought off the infection and can no longer pass it on to others.

If you still have the infection, your doctor will repeat your blood tests in a month or two to see if you're overcoming the infection and will also check for signs of liver damage. Unfortunately, if you're still infected, there's no good treatment to cure this infection. There is, however, a hepatitis B vaccine that will protect household members and sexual partners from becoming infected.

Follow-Up: Humidifiers

Q: In reference to your discussion about humidifiers, I wanted to ask about the kind I have, an ultrasonic type. Mine leaves a fine white dust on the furniture. While the directions state that this does not harm furniture and can easily be wiped off, I wonder if breathing this mist has any adverse effects on my lungs.

A. Several readers wrote to ask me the same question.

One pointed out that his directions recommended using distilled water, an added expense, if there is a computer in the room. Another said he got along fine with a steam vaporizer. Because he didn't have any small children in the house, he didn't have to worry as much about the risk of accidental burns.

The fine white dust comes from mineral deposits in the water. Some humidifiers come with "demineralizers," which remove much of the minerals normally present in water. You might also be able to purchase a demineralizer separately for your unit.

Provided that your water isn't toxic (with lead deposits, for example) I'm not aware that breathing this mist has any adverse effects on your lungs.

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.

Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.